Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 19, NWS Grand Rapids, MI

May 7, 2003Kalamazoo County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 7, 2003, 9:14 PM EDT for Kalamazoo County, Michigan. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2003, 9:14 PM EDT (01:14 UTC)
Expired
May 7, 2003, 10:00 PM EDT
In force
46 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Kalamazoo County, MI

The radar

The Grand Rapids radar (KGRR), 74 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 1.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2003-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2003-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
697 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 080114
SVRGRR
MIC077-080200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
914 PM EDT WED MAY 7 2003

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KALAMAZOO COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 1000 PM EDT

* AT 910 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF PORTAGE...MOVING NORTHEAST
  AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   PORTAGE...VICKSBURG AROUND 920 PM EDT
   KALAMAZOO AROUND 930 PM EDT
   PARCHMENT AROUND 935 PM EDT
   COMSTOCK...EASTWOOD AROUND 940 PM EDT
   SCOTTS AROUND 950 PM EDT
   GALESBURG AROUND 955 PM EDT

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE: AUGUSTA...CLIMAX...
  SOUTH GULL LAKE...MIDLAND PARK...OSHTEMO AND SCHOOLCRAFT

HAIL UP TO THREE-QUARTERS OF AN INCH IN DIAMETER...OR ROUGHLY THE
SIZE OF A DIME...IS EXPECTED FROM THIS STORM. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THE STORM HAS PASSED.


LAT...LON 4224 8577 4242 8532 4218 8530 4208 8571

$$

WDM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 4:23 PM EDT, 4 hours 51 minutes earlier.

Area forecast discussion, May 7, 4:23 PM EDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
423 PM EDT WED MAY 7 2003

THE MAIN FORECAST CONCERNS FOR THIS FORECAST PACKAGE START WITH RAIN
AND THUNDER CHANCES TONIGHT AND EARLY TOMORROW. THE CONCERN THEN
TURNS TO LATE THU NIGHT THROUGH FRI NIGHT AS THE NEXT CHANCE OF RAIN
AND THUNDERSTORMS MOVE IN. THE ETA AND GFS WERE IN DECENT AGREEMENT
EARLY BEFORE DIVERGING IN THEIR SOLUTIONS BEGINNING THU NIGHT. WILL
FOLLOW THE ETA AS IT HAS BEEN MORE CONSISTENT AND IS IN BETTER
AGREEMENT WITH THE LATEST RUNS OF THE ECMWF AND GEM MODELS.

ANOTHER WAVE OF SHOWERS IS MOVING INTO THE CWA FROM THE WEST AS
ANOTHER VORT MAX LOCATED IN WI IS MOVING INTO THE AREA. A FEW
LIGHTNING STRIKES CONTINUE TO BE FOUND IN THE SOUTHERN PORTION OF
THIS AREA OF SHOWERS. THE LIGHTNING STRIKES ARE BEING FOUND IN AN
AREA WHERE ELEVATED LI/S ARE JUST A LITTLE BELOW ZERO. THESE SHOWERS
AND THUNDERSTORMS SHOULD MOVE OUT OF THE AREA THIS EVENING. WILL
MENTION THUNDER OVER THE SOUTHERN HALF OF THE CWA THIS EVENING. ONCE
THE VORT PASSES EAST...THE BEST CHANCE FOR SHOWERS WILL HAVE PASSED.
HOWEVER...THERE ARE A COUPLE MORE WEAK VORTS PROGGED TO COME IN OVER
CENTRAL AND NORTHERN LOWER PENINSULA THROUGH THU MORNING. WILL
DIMINISH THE CURRENT SHOWERS TO A CHC OVER THE NORTH. WILL DIMINISH
THE CHC OVER THE SOUTH TO SPRINKLES. WILL ALSO MENTION PATCHY FOG
OVERNIGHT DUE TO THE MOIST CONDITIONS ALONG WITH A FAIRLY WEAK WIND.
I THINK THAT WITH CLOUDS HANGING AROUND AND ENOUGH OF A BREEZE THAT
FOG SHOULD NOT BE TOO MUCH OF AN ISSUE. TEMPS SHOULD NOT FALL TOO
MUCH WITH THE CLOUDS AND SFC DEWPOINTS IN THE 40S.

ONCE THE LAST VORT PASSES EAST OF THE AREA TOMORROW MORNING...ANY
PCPN SHOULD END. IT DOES LOOK LIKE THAT CLOUDS WILL STICK AROUND A
GOOD DEAL OF THE DAY...ESPECIALLY OVER THE SOUTHWEST PORTION OF THE
CWA. THIS IS BECAUSE EAST/NORTHEAST FLOW AROUND A HIGH TO OUR NORTH
WILL TRY TO BRING DRIER AIR IN. WILL PROBABLY GO WITH PARTLY SUNNY
NE...MOSTLY CLOUDY SW. TEMPS COULD BE A LITTLE WARMER NE DEPENDING
HOW MUCH SUN IS SEEN THERE. AN EASTERLY FLOW WILL WARM WESTERN AREAS
A LITTLE DUE TO SOME DOWNSLOPING.

LATE THU NIGHT...THE NEXT SYSTEM WILL BEGIN TO MOVE INTO THE AREA. A
NICE 50-60KT LLJ SETS UP TO OUR SOUTHWEST ALONG A WARM FRONT EARLY
IN THE NIGHT. THIS WHOLE SYSTEM INCLUDING THE LOW LEVEL CONVERGENCE
GENERATED FROM THIS LLJ MOVES INTO SW MICHIGAN LATE THU NIGHT. IT
LOOKS LIKE THE BEST INSTABILITY STAYS JUST SOUTHWEST OF THE CWA
OVERNIGHT. OTHERWISE...IT LOOKS LIKE MOST OF THE PCPN WILL JUST BE
RAIN SHOWERS. WILL GO WITH A LIKELY SHRA POP FOR THE SW AND THEN A
CHC OF SHRA LATE FOR THE REMAINDER OF THE CWA.

FRI AND FRI NIGHT...THIS AREA OF CONVERGENCE MOVES NORTHEAST ACROSS
THE CWA. NEGATIVE H850 LI/S MAKE IT OVER THE ENTIRE CWA FROM SW TO
NE DURING THE DAY. IT LOOKS LIKE A LINE OF SHOWERS AND THUNDERSTORMS
WILL TRAVERSE THE CWA FROM SW TO NE. ONCE THE LINE GOES THROUGH...
THE SUN LOOKS TO MAKE AN APPEARANCE. ANY SUN WILL WARM THE LOWER
ATMOSPHERE UP AND DESTABILIZE THE COLUMN WITH LOWERING UPPER
HEIGHTS. THE UPPER LOW WILL BE APPROACHING...BRINGING THE UPPER JET
OVERHEAD. THE UPPER JET LOOKS TO BE ROTATING WAVES OF ENERGY THROUGH
THE AREA. IT IS HARD TO TIME THESE INDIVIDUAL WAVES...BUT THE CHANCE
OF SHRA/TSRA SHOULD REMAIN THROUGH FRI NIGHT. WILL GO WITH A GENERAL
CHC ACROSS THE CWA FOR FRI NIGHT. WARMEST TEMPS WILL BE LOCATED OVER
THE SW CWA WITH HIGHER THICKNESSES AND SOME SUN EXPECTED.

NJJ

EXTENDED FORECAST DISCUSSION...
THE WEEKEND LOOKS RATHER UNSETTLED WITH ONE SHORTWAVE AFTER ANOTHER
COMING OUT OF THE LONGWAVE TROUGH OVER THE CENTRAL AND WESTERN U.S..
ITS DIFFICULT TO SAY WHERE THE SURFACE BOUNDARY WILL BE ON SITUATED
ON SATURDAY AND THAT COULD HAVE A BIG IMPACT ON HIGH TEMPERATURES.
HOWEVER THE AVN AND ETA DO AGREE ON THE H8 TEMPS WHICH ARE PROGGED
TO BE IN THE MID TEENS. IF ENOUGH SUNSHINE/MIXING DEVELOPS... WE
COULD POSSIBLY APPROACH 80 DEGREES...BUT WILL NOT GO THAT WARM JUST
YET. A SEVERE WEATHER AND HEAVY RAIN THREAT APPEARS TO EXIST ON
SATURDAY NIGHT AND EARLY SUNDAY AS DEEPENING CYCLONE TRACKS JUST
WEST OF SW MI. ATTM IT APPEARS THE MAIN SVR WX THREAT WILL HAVE
SHIFTED EAST OR SOUTHEAST OF THE CWFA FOR SUNDAY AFTERNOON AS
SURFACE SYSTEM OCCLUDES OVERHEAD...BUT TIMING AND TRACK OF LOW COULD
CHANGE THAT. WINDY AND COLD CONDITIONS ARE EXPECTED TO DEVELOP ON
THE BACK SIDE OF THIS SYSTEM WITH SOME SCATTERED SHOWERS IN THE
WRAPAROUND CYCLONIC FLOW. MORE TRANQUIL CONDITIONS SHOULD SETTLE IN
FOR TUESDAY AND WEDNESDAY AS SURFACE RIDGING BUILDS IN.

MEADE

.GRR...NONE.
Hazardous weather outlook, May 7, 4:37 PM EDT, 4 hours 37 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-081000-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
437 PM EDT WED MAY 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AS A LOW PRESSURE
SYSTEM TRACKS UP THE OHIO VALLEY.  SEVERE WEATHER IS NOT
ANTICIPATED WITH THE STORMS IN MICHIGAN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WARM FRONT WILL LIFT NORTHWARD FROM THE OHIO VALLEY AND BECOME
STATIONARY OVER SOUTHWEST LOWER MICHIGAN ON FRIDAY.  THIS SYSTEM
WILL PROVIDE THE FOCUS FOR SHOWER AND THUNDERSTORM FORMATION
THROUGH THE WEEKEND.  A COLD FRONT IS EXPECTED TO PUSH THROUGH
THE AREA BY SUNDAY AFTERNOON. THIS FRONT COULD PRODUCE SEVERE
THUNDERSTORMS OVER THE AREA SATURDAY NIGHT INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE SATURDAY NIGHT AND SUNDAY.

MJS NJJ

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.